Manitoba: Long-term use of medication for indigestion and heartburn may increase the risk of the bone disease osteoporosis, new research has found.
The drugs, prescribed by doctors or bought over-the-counter, are used by millions around the world.
The research, carried out by experts at the University of Manitoba looked at a class of drugs known as proton pump inhibitors, or PPIs. They found that using them regularly for five years increased a person’s change of a hip fracture by 44 per cent.
The brands includelansoprazole and omeprazole, also known as Zanprol, which is used to treat indigestion, heartburn and peptic ulcers. These drugs are only meant to be used for short periods.
Patients with gastro-oesophageal reflux disorder, a more serious condition involving chronic heartburn that affects one in three Britons at some point in their lives, have to take them daily for up to two months. But many end up staying on the drugs permanently to keep heartburn symptoms at bay.
The researchers used statistics from more than 60,000 adults aged over 50, including nearly 16,000 who had suffered a fractured hip, spine or wrist due to osteoporosis.
When they analysed prescription records, they found those with hip fractures were 62 per cent more likely to have used PPIs for five years or more than those with healthy hips.
Among those on the drugs for seven years or more, the risk of a fracture soared by more than 400 per cent, according to the study published in the Canadian Medical Association Journal.
Scientists believe that by blocking acid production, the drugs stop the body from absorbing calcium needed to build strong bones.
Doctors advise patients with severe stomach problems, such as bleeding ulcers, the benefits of the drugs will still outweigh the risks. But those using the drugs routinely to control mild indigestion should seek medical advice.
Manchester Royal Infirmary published research earlier this year showing PPIs may also increase the risk of acquiring the superbug Clostridium difficile. Other studies have also linked the drugs with an increased risk of pneumonia.